MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER
Catalog Number VA80124R
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/07/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure of a left upper arm av fistula, the pta balloon allegedly ruptured (atm unknown).Reportedly, as the health care provider(hcp) was retracting the balloon through the sheath, a small segment of the balloon detached and traveled proximal to the cephalic vein.The hcp used a snare device in an attempt to remove the balloon segment, but was unsuccessful.The hcp then used a stent to pin the balloon segment against the vessel wall.Reportedly, the hcp used another balloon to complete the angioplasty procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the catheter was examined.The proximal portion of the catheter containing the hubs was not returned.The distal tip and a portion of the inner polyimide was not returned.The returned partial catheter containing the proximal cone of the balloon, both marker bands and the proximal balloon glue joint was measured at 12.2cm from the complete circumferential break of the catheter to the point of detachment in the polyimide.The break at the polyimide is uneven.The break at the catheter is likely cut.A 0.6cm by 0.8cm detached segment of the balloon was returned.The edges of the balloon rupture were examined under microscopic magnification and were observed to be jagged.No other anomalies were noted to the returned device.The returned introducer sheath was examined under microscopic magnification (12.5x) and bunching was identified near the hub, likely indicating retraction issues.Functional/performance evaluation: no functional testing could be performed due to the condition in which the sample was returned.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: based on the sample condition, the investigation is confirmed for a material rupture, balloon detachment and sheath related retraction problems.It is likely that the balloon rupture contributed to the retraction issues and balloon detachment.The definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: - when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.- do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: - if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Potential adverse reactions: - additional intervention.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
VACCESS PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6003097
Report Number2020394-2016-00928
Device Sequence Number434004
Product Code DQY
UDI-Device Identifier00801741060038
UDI-Public(01)00801741060038(10)93UA0220
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K111850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2019
Device Catalogue NumberVA80124R
Device Lot Number93UA0220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/06/2016
Supplement Report FDA Received Date11/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight102